A 14-year-old boy presented in 1998 with oral and genital liberation, bilateral blurred vision and floaters, polyarthralgia and a facial rash. He was diagnosed with Behget's disease. He was immediately started on high dose steroids but when the dose of prednisolone was reduced he was plagued with bouts of retinal infiltrates and vasculitis and systemic symptoms of Behget's disease.
He developed right cystoid macular oedema which responded to pulsed intravenous methylprednisolone and his visual acuity varied considerably over 3 years at best 6/9 and at worst 6/60. However, there was concern about the iatrogenic effects of such large doses of steroids in a teenager so other immunosuppressants were tried in an attempt to bring his panuveitis under control on a dose of prednisolone below 20 mg.
There was little success with tacrolimus, azathioprine, mycophenolate mofetil, thalidomide, cyclophosphamide, and alpha interferon. He developed many problems including weight gain, renal impairment, hypertension, osteoporosis and avascular necrosis of his hip and knee joints requiring hip decompression surgery and bilateral knee replacements. He has also required bilateral cataract surgery.
Was this article helpful?